Connecticut, 2025

High Wind in Connecticut, February 16 to 17, 2025

February 16 to 17, 2025 · NWS OKX · 3 events in 3 counties and zones

Low pressure and cold front passed through the area during the late afternoon to evening hours of February 16, 2025. A tight pressure gradient behind the passage resulted in high winds across Southern Connecticut from the evening hours of February 16 through the morning hours of February 17, 2025.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure and cold front passed through the area during the late afternoon to evening hours of February 16, 2025. A tight pressure gradient behind the passage resulted in high winds across Southern Connecticut from the evening hours of February 16 through the morning hours of February 17, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 16, 1:56 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 16, 1:56 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
156 PM EST Sun Feb 16 2025

.SYNOPSIS...
Deepening low pressure will track across the area today and
then up into the Canadian Maritimes tonight. The low will be
nearly stationary on Monday before lifting out to the northeast
Monday night. Strong high pressure dives south into the middle
of the country Tuesday into Wednesday and gradually noses into
the region. Low pressure then emerges out of the Gulf states and
emerges off the Southeastern US coast. This low strengthens as
it lifts northeast and tracks just offshore into Thursday. The
low pulls away Thursday night with high pressure building into
next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures across interior southern Connecticut have mainly
risen to or above freezing, with just pockets of temperatures
below freezing. With no widespread freezing rain expected have
allowed the winter weather advisory to expire.

Also, with the HRRR showing a line of convection possible this
afternoon, and isolated thunderstorms already having moved
through the region, converted slight chance thunder to
isolated.

The warm front continues to move slowly northward and at 16Z was
moving into central New Jersey, and into the ocean water, north
of buoy 44025, and eastward just south of Long Island. The front
will move northward, and is expected to briefly lift toward the
south shore of Long Island.

Deepening low pressure centered over north central Pennsylvania
at 16Z will pass north and west of the area with a secondary
low over the Delaware bay in association of the warm front.
This low will undergo rapid intensification as it heads up into
the Canadian Maritimes tonight. Ahead of the low and trailing
cold front, will be a strengthening LLJ, with a 75-85 kt core at
925 mb passing near or over far eastern LI this afternoon.
Strong thermal forcing will provide additional rounds of rain,
possibly embedded with thunderstorms. The best chance will from
NYC and points east late this morning and into this afternoon
with warm conveyor belt rains surging in from the south. Expect
the warm front to enhance the lift along the coast with moderate
to heavy showers and then again areawide with a pre-frontal
trough this afternoon ahead of the cold front. The area will
initially be capped by a strong low- level inversion, however,
as the warm front pushes through eastern sections, it will
weaken and allow for the potential for wind advisory level winds
(gusts up to 50 mph) to briefly impact coastal locations.

By the time the cold front passes this evening, much of the
area is forecast to have received 1.5 to 2 inches of liquid
equivalent, with the highest amounts across LI and CT. Behind
the cold front this evening, strong west winds will develop with
the potential for 40-50 kt gusts associated with strong pressure
rises immediately behind it. Winds at the top of mixed layer
for the remainder of the night will be around 50 kt, and on
average about 40 kt through the layer. However, have cancelled
the High Wind Watch and replaced with a Wind Advisory. NBM and
HREF probabilities for winds of 50kt show only low chances. It
would also be unlikely to consistently mix down from the top of
the mixed layer with the possible exception of some of the
higher elevations north and west of NYC.

Much colder air returns tonight with temperatures dropping back
below freezing and into the 20s by daybreak Monday.

&&

.SHORT TERM /MONDAY/...
Strong low pressure will remain over the Canadian maritimes
Monday with Wind Advisory level winds to continue with gusts
40-50 mph. Temperatures will be running about 7 to 10 degrees
below normal for Mid Feb for Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
* Quite cold Monday night through Wednesday with well below normal
  temperatures.

* The potential remains for a significant winter storm towards mid
  week (Wed night into Thursday), although the latest trend is
  further east.

Windy conditions continue as a strong pressure gradient remains over
the area due the departing low that will spin over the Canadian
Maritimes Monday night and strong arctic high pressure
(1050-1054 mb) that builds in from southern Canada. W winds of
15 to 25 mph are forecast, with gusts around 35 mph in the
evening. Winds diminish through the night as the pressure
gradient relaxes a bit into Tuesday morning.

The high continues to nose in from the north and west Tuesday and
Wednesday, keeping the region dry. As the modified arctic air moves
south, a baroclinic zone sets up over the southern states, allowing
low pressure to begin to take shape. This low then treks east along
the gulf states, crosses the Fl panhandle, then gets along and off
the Southeast US coast Wednesday night. The low then tracks
northeast into Thursday, pulling away from the area Thursday night.

The 0z 16 Feb runs shows the guidance that was previously more
bullish on a significant Mid Atlantic and Southern New England
snowstorm (ECMWF, UKMET, CMC) had adjusted east some. The 0z ECMWF
ensembles are showing a trend in its past 3 or 4 runs of being a bit
further east. The differences overall appear to be more with the sfc
progs and not as much at 500 mb. The difficulty in this particular
situation appears to rest with how the northern branch closed low
interacts with any suppressed Pacific energy. Will the Pacific
energy get too far out ahead of the northern branch system where
the interaction will be less and the northern branch closed low
will then have less lower and mid level moisture to work with?
This is the million dollar question. Have adjusted the timing
of the system and now move it along quickly. Thus, have now
lowered PoPs for Thu night as there is good agreement among the
various global camps to exit the system faster.

Behind the system expect it to be brisk and cold for Thu night
into Friday on a NW flow regime. Wind chills will likely be
primarily in the single digits to around 10 for Friday morning.
Temperatures will remain below normal into the start of next
weekend with a cP air mass in place.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A warm front lifts through the city and eastern terminals this
afternoon. A strong cold frontal passage will take place early
in the evening. High pressure slowly builds behind the front on
Monday.

Widespread IFR/LIFR conditions continue at most terminals
through this afternoon with vsby lowering to IFR at times in
rain and fog before the warm frontal passage. Cold front moves
through the area terminals between 23-00Z with CIGS improving
to MVFR, then VFR.

LLWS from the SW increase this afternoon to 30-50 knots. Will
continue to mention in TAFs for KJFK, KISP, KBDR, and KGON due
to proximity to the low level jet. Winds become S-SW and gusty
after warm fropa, then shift W with cold fropa early this
evening and increase to 20-30 kt with gusts 35-45 kt. Winds
remain gusty through late Monday, then begins to diminish
Monday night.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments may be needed for changing flight categories this
afternoon/evening.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...

Monday: VFR. W winds G35-40kt, diminishing at night.

Tuesday: VFR. W winds G25 kt.

Wednesday: VFR.

Wednesday night: Becoming IFR in snow.

Thursday: MVFR / IFR in snow. N winds G20kt, becoming NW G25kt late
in the day and at night.

Friday:VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale warnings are in effect for all the non-ocean waters through
Monday night.

Storm Warning in effect for the ocean waters through Monday
afternoon.

A storm system will impact the area with a strengthening
southerly flow today, followed by strong west winds later this
evening. Expect a period of pre-frontal SW gale/storm-force
gusts this afternoon, following by a westerly gale/storm-force
gusts tonight into Monday. Expect gusts 40-50kt with season on
the ocean building to 11 to 19 ft on the ocean tonight, and 5 to
8 ft on LI Sound.

With a strong W flow low water benchmarks may be approached in
a couple of locations for the Monday night and early Tuesday low
tide cycles. Gale conditions prevailing Monday night will give
way to small craft conditions into early Tuesday morning. Small
craft conditions will likely persist through the day on Tuesday,
with sub advisory conditions gradually developing from west to
east Tuesday night into Wednesday morning. Ocean seas get down
to around 2 ft. by Wednesday afternoon. Small craft conditions
will likely return Thursday into Thursday night as storm system
gets off the coast and a NW flow increases.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated from this weekend's storm
system and through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 6 PM this evening to 6 PM EST Monday for
     CTZ005>012.
NY...Wind Advisory from 6 PM this evening to 6 PM EST Monday for
     NYZ067>075-078>081-176>179.
NJ...Wind Advisory from 6 PM this evening to 6 PM EST Monday for
     NJZ002-004-006-103>108.
MARINE...Gale Warning until midnight EST Monday night for ANZ331-332-
     335-338-340-345.
     Storm Warning until 1 PM EST Monday for ANZ350-353-355.

&&

SYNOPSIS...JE/DW
NEAR TERM...MET/DW
SHORT TERM...DW
LONG TERM...JE
AVIATION...20
MARINE...JE/DW
HYDROLOGY...JE/DW
Hazardous weather outlook, Feb 16, 3:29 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
329 PM EST Sun Feb 16 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-171100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
329 PM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-171100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
329 PM EST Sun Feb 16 2025

...STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-171100-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
329 PM EST Sun Feb 16 2025

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT...

This Hazardous Weather Outlook is for New York Harbor, western Long
Island Sound, and the southern Long Island bays.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-171100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
329 PM EST Sun Feb 16 2025

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

This Hazardous Weather Outlook is for eastern Long Island Sound, and
the eastern Long Island bays.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Feb 16, 2:36 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
236 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     Snow/Ice Dmg     1 E Newtown             41.41N 73.30W
02/16/2025                   Fairfield          CT   Public

            Several downed trees and wires in Newtown.

&&
Local storm report, Feb 16, 2:44 PM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
244 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     Snow/Ice Dmg     2 ESE Ansonia           41.33N 73.03W
02/16/2025                   New Haven          CT   Dept of Highways

            Route 243 CLOSED between Baldwin Road and
            Wepawaug Road because of wires down.

&&
Local storm report, Feb 16, 2:47 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
247 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     Snow/Ice Dmg     1 SSE Peach Lake        41.35N 73.57W
02/16/2025                   Westchester        NY   Dept of Highways

            Tree Down with wires - Road Closure on NY
            121 both directions between Bloomer Rd and
            Vail Ln in North Salem.

&&
Local storm report, Feb 16, 2:55 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
255 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Snow/Ice Dmg     1 WNW East Haddam       41.46N 72.48W
02/16/2025                   Middlesex          CT   Trained Spotter

            Power lines down of Rte 154 in Haddam.

&&
Local storm report, Feb 16, 3:26 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
326 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     Snow/Ice Dmg     Chester                 41.36N 74.27W
02/16/2025                   Orange             NY   Public

            large branches down in Chester.

&&
Local storm report, Feb 16, 3:33 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
333 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     Snow/Ice Dmg     1 ENE West Haven        41.28N 72.96W
02/16/2025                   New Haven          CT   Public

            Large branches down in West Haven.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern New Haven

When
February 16, 4:00 PM EST to 9:00 PM EST
Where
Northern New Haven forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Connecticut Department of Highways reported two instances of damage during the late afternoon to evening hours of February 16, 2025. The first instance occurred at 427 PM Local Standard Time as a tree was downed, closing Route 188 between Routes 34 and 344 in Seymour, CT. The second instance involved large tree branches downed on Route 42 in Cheshire, CT between Inverness Court and Candee Road at 818 PM Local Standard Time.

High Wind, Southern Fairfield

When
February 17, 6:30 AM EST to 7:30 AM EST
Where
Southern Fairfield forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

At 657 AM Local Standard Time, a measured high wind gust of 63 mph occurred at the Norwalk Light mesonet station located less than 1 mile southeast of Calf Pasture Point in Norwalk, CT.

High Wind, Southern New Haven

When
February 17, 8:00 AM EST to 9:00 AM EST
Where
Southern New Haven forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A measured high wind gust of 60 MPH occurred at 823 AM Local Standard Time at a mesonet station in Stony Creek, CT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229192, 1229190, 1229191.